thepill Well here’s something interesting to read whenever this month’s copy of Trends in Ecology and Evolution comes in the mail: a new study has found that “oral contraceptives could interfere…with the ability to attract the preferred man.” How does this happen? Hmmm…

Reports Newsweek:

Dr. Alexandra Alvergne and her colleague Dr. Virpi Lumma reviewed a decade of research on the behavioral side effects of hormonal contraceptives to figure out the answer. They found that, when the pill inhibits ovulation, it also eliminates a monthly period when a woman’s attractiveness rises. The theory goes like this: Over the course of a menstrual cycle, hormonal fluctuation slightly alters woman’s facial appearance, her vocal pitch, even body odor. And during ovulation, those changes increase a woman’s attractiveness because they indicate fertility. While such cues are admittedly subtle, they do get noticed: a study investigating tip earnings by lap dancers showed that earnings varied across menstrual cycles, with ovulating women as the highest earners. Less subtle cues may also be at play, since studies have found women tend to dress more provocatively during ovulation.

Pill users also did worse at selecting compatible mates, at least in genetic terms. There’s a basic tenant in biology that genetically dissimilar partners produce the most robust offspring. Subtle cues—things like facial symmetry and odor—tip us off to degrees of genetic compatibility, ideally attracting us to a genetically dissimilar partner. Turns out, pill users and other non-ovulating women don’t do so well at reading those signs.

And before you clicked over you probably thought it all had to do with acne and bloating, didn’t you?